Hail, Finney
- When
- May 16, 1:35 PM CST
- Where
- Finney County, 13 mi NNE of Garden City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.133, -100.783
10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:15 AM CST, 11 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT WED MAY 16 2001 FORECAST CHALLENGE WILL BE TEMPERATURES THROUGH THE NEXT FEW PERIODS AND THE CHANCE FOR THUNDERSTORMS ON THURSDAY. A CHANGE TOWARD COOLER WEATHER IS HEADED FOR THE AREA FOR THE NEXT FEW DAYS. UPPER AIR ANALYSIS THIS EVENING SHOWED THE STRONG WESTERLY FLOW AT THE H5 LEVEL CONTINUING TO SPREAD EAST ACROSS THE NORTHERN HALF OF THE CONUS. THE LEADING SHORTWAVE TROUGH IN THE WESTERLIES WAS MOVING EAST OVER THE NORTHERN PLAINS. THIS SYSTEM HAD HELPED PUSH THE SURFACE FRONT AS FAR SOUTH AS THE KANSAS/NEBRASKA BORDER AT 06Z. THE NEXT SHORTWAVE TROUGH WAS MOVING EAST OVER THE PACIFIC NORTHWEST ATTM. MSL PRESSURES WERE FALLING OVER THE NORTHERN HIGH PLAINS AS THIS SYSTEM APPROACHES. MODELS ARE IN PRETTY GOOD AGREEMENT ON THE FRONT LIFTING BACK NORTH TODAY IN ADVANCE OF THE APPROACHING SHORTWAVE AND THEN WITH THE FRONT CRASHING SOUTH ACROSS THE CENTRAL HIGH PLAINS LATE TONIGHT INTO THURSDAY MORNING. TIMING OF THIS FRONT WILL BE TRICKY DEPENDING ON HOW THUNDERSTORM OUTFLOW AFFECTS ITS SOUTHWARD MOVEMENT. FRONT COULD BE MOVING ACROSS SOUTHWEST KANSAS BEFORE SUNRISE THURSDAY IF IT GETS ENOUGH OF A PUSH. DONT FEEL CONFIDENT THAT THERE WILL BE ANY THUNDERSTORMS ACCOMPANYING THE FRONT GIVEN THE TIME OF DAY THE FRONT WILL BE MOVING THROUGH AND THE LACK OF UPPER LEVEL SUPPORT. BETTER UPPER SUPPORT APPEARS TO BE HEADED TOWARD THE AREA LATER ON THURSDAY. THINK WE COULD SEE SOME ISOLATED TSRA WITH THE FRONTAL PASSAGE AND WILL WORD ZONES ACCORDINGLY. MODEL TEMPERATURE GUIDANCE HAS SHOWN A TREND TO LOWER THURSDAYS HIGH TEMPERATURES WITH EACH SUCCEEDING RUN. H85 TEMPERATURE ANALYSIS SHOWING TEMPS AROUND 13C TO 14C OVER MONTANA WITH COOLER TEMPS FARTHER WEST. WILL BACK OFF THURSDAYS HIGHS A CATEGORY AND GO AROUND 75 TO 80. MAY BE EVEN COOLER DEPENDING ON HOW MUCH STRATUS DEVELOPS BEHIND THE FRONT. EXTENDED DISCUSSION FRONT SHOULD BE PUSHING THROUGH THE AREA BY FRIDAY MORNING AS VORT MAX WORKS THROUGH THE HIGH PLAINS. MOISTURE LOOKS PLENTIFUL ENOUGH FOR ELEVATED CONVECTION TO DEVELOP THURSDAY NIGHT AND WILL BUMP UP POPS HERE. FRONT CONTINUES ITS SOUTHWARD SURGE FRIDAY WITH WEAK RIDGING DEVELOPING ALOFT. AM NOT TOO IMPRESSED WITH PRECIP CHANCES HERE AND WILL TREND POPS DOWN ACCORDINGLY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 089/060 077/050 079 012 GCK 090/058 076/048 077 012 EHA 091/058 075/049 075 012 LBL 091/059 078/050 078 012 HYS 090/061 075/048 081 012 P28 090/064 081/054 081 002 .DDC...NONE. GERARD/POAGE
KSZ030-031-043>046-061>066-074>081-084>090-170500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 PM CDT WED MAY 16 2001 SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF THE ROCKIES THROUGH THE EARLY EVENING HOURS. AS IT MOVES INTO THE CENTRAL PLAINS IT WILL ENCOUNTER A WEAK SURFACE BOUNDARY WHICH WILL EXTEND ACROSS NORTHWESTERN KANSAS INTO EAST CENTRAL COLORADO. AS THIS UPPER LEVEL DISTURBANCE ENCOUNTERS THIS BOUNDARY, ISOLATED THUNDERSTORMS ARE POSSIBLE. THESE STORMS WILL MAINLY BE CONCENTRATED NORTHWEST OF A LINE FROM JOHNSON CITY TO GARDEN CITY TO DIGHTON LATE THIS AFTERNOON AND EARLY THIS EVENING. IN THIS AREA A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: http://www.crh.noaa.gov/ddc/ RB
The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246959, 5247060, 5247061, 5247062, 5247063, 5247064, 5247065, 5247066, 5247067, 5247068.